WASHINGTON — Both joint and muscle pain commonly occurred in patients who received immune checkpoint inhibitors, according to a systematic review presented at the American College of Rheumatology Annual Meeting.
“Immune checkpoint inhibitors used for treatment of advanced malignancies can induce a variety of rheumatic and musculoskeletal conditions that may be seen by rheumatologists,” Laura Cappelli, MD, in the Division of Rheumatology at Johns Hopkins University School of Medicine, told Healio Rheumatology. “These conditions are described in case reports and series, but there are no prospective studies in the current literature to guide [the] evaluation and treatment of patients with rheumatic and musculoskeletal sequelae from immune checkpoint inhibitors.”
Cappelli and colleagues performed a systematic review of 51 studies — 33 of which were clinical trials — that reported rheumatic and musculoskeletal immune-related adverse events (IRAEs) in patients who received immune checkpoint inhibitors (ICIs) to PD-1, CTLA-4 or PD-L1.
Among clinical trials, arthralgia incidence ranged from 1% to 43%; myalgia ranged from 2% to 20%; arthritis ranged from 1% to 7%; and vasculitis ranged from 2% to 3%. Of the three observational studies, one showed the arthritis incidence was 2% for patients who received ipilimumab for renal cell carcinoma or melanoma. There were reports of lupus, vasculitis, inflammatory arthritis, inflammatory myopathy and eosinophilic fasciitis in case series.
The researchers concluded arthralgia and myalgia are common in patients treated with ICIs; however, the true rheumatic IRAE incidence was not clear. – by Will Offit
Cappelli L, et al. Abstract #1341. Presented at: American College of Rheumatology Annual Meeting; Nov. 11-16, 2016; Washington.
Disclosure: One researcher reports funds from Bristol-Myers Squibb.